Alabama, 2012

Damaging Wind and Lightning Strike in Alabama, June 10, 2012

June 10, 2012 · NWS MOB · 2 events in 2 counties and zones

Thunderstorms developed over southwest Alabama and produced frequent lightning and gusty winds which caused some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed over southwest Alabama and produced frequent lightning and gusty winds which caused some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 10, 3:19 AM CST, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 10, 3:19 AM CST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
419 AM CDT SUN JUN 10 2012

.SHORT TERM [TODAY THROUGH TONIGHT]...WATER VAPOR IMAGERY LOOP IS
INDICATING A SLOW MOVING UPPER LEVEL LOW JUST OFF THE ALABAMA COAST.
A DEEP MOIST SOUTH TO SOUTHWEST FLOW ALOFT CONTINUES TO SPREAD
SHOWERS AND THUNDERSTORMS AHEAD OF THIS FEATURE EARLY THIS
MORNING...WHILE A WEAK STATIONARY FRONT REMAINS SOUTH OVER THE
NORTHERN GULF OF MEXICO. LARGE BANDS OF MODERATE TO HEAVY RAIN
SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS CONTINUED TO DEVELOP
EARLY THIS MORNING OVER THE NORTHERN GULF OF MEXICO NEAR THIS
BOUNDARY WITH HEAVY RAIN DOMINATING THE CENTRAL AND SOUTHERN PORTIONS
OF THE REGION. SHORT TERM FORECAST PRECIPITABLE WATER VALUES
APPROACHING 2.1 INCHES AS YESTERDAY WITH MODEL CALCULATIONS IN
AGREEMENT SPREADING THIS INLAND TODAY AND TONIGHT. VERY HEAVY
RAINFALL WILL LIKELY ACCOMPANY SOME STORMS. RADAR RAIN ESTIMATES
INDICATE THAT HEAVY RAINFALL ALREADY OCCURRED IN LOWER MOBILE COUNTY
THIS MORNING PROMPTING A FLASH FLOOD WARNING. THE REGION WILL BE
MONITORED FOR FLOODING LIKELY TODAY. RAINFALL TOTALS UP TO 2.25
INCHES LIKELY WITHIN 80 OR SO MILES OF THE COAST THROUGH TONIGHT.
SOME PLACES MAY RECEIVE 4 INCHES OR MORE. RAIN CHANCES CATEGORICAL
THROUGH AT LEAST EARLY THIS EVENING AND DECREASING A BIT THIS EVENING
AND OVERNIGHT WITH LIKELY POPS. RAIN AND CLOUD COVER WILL COOL
TEMPERATURES A BIT BELOW NORMAL TODAY AND GUIDANCE GENERALLY PICKED
THAT UP. STONE AND GEORGE COUNTIES IN MISSISSIPPI TO BE INCLUDED IN
EXPANDED FLASH FLOOD WATCH.

BECAUSE OF NEAR SATURATED SOUNDINGS WITH TEMPERATURE PROFILE CLOSE
THETA-W IT APPEARS THERE IS A LOW RISK OF WET MICROBURSTS TODAY.
THIS SHOULD CALCULATE OUT WHEN THE 00Z SOUNDINGS BECOME AVAILABLE.

/77

.SHORT TERM [MONDAY THROUGH TUESDAY]...UPPER LEVEL 500 MB TROUGH OVER
THE LOWER MISSISSIPPI VALLEY MOVES EAST INTO THE NORTH CENTRAL GULF
PROGGED TO PHASE WITH ANOTHER TROUGH MOVING ACROSS THE NORTHERN HIGH
PLAINS TONIGHT. COASTAL SURFACE FRONTOLYSIS BEGINS BY ABSORPTION BY
SYNOPTIC SCALE SOUTHERLY FLOW. REGARDLESS...THE FORECAST AREA REMAINS
ON THE EAST WET SIDE OF THE 500 MB TROUGH. DEEP LAYER LIFT COMBINES
WITH DEEP WATER VAPOR BRINGING PW TO NEAR 2 INCHES. THUS LIKELY POPS
REMAINING WITH LOCALLY HEAVY RAIN POSSIBLE. THIS WILL BEGIN TAPERING
OFF MONDAY NIGHT AS THE UPPER FEATURE DRIFTS NORTHEAST.

.LONG TERM [TUESDAY NIGHT THROUGH SATURDAY]...AS EASTWARD MOVEMENT
OF THE 500 MB TROUGH CONTINUES THE UPPER FLOW BECOMES MORE ZONAL
WEDNESDAY THROUGH FRIDAY. NONETHELESS PRECIPITABLE WATER ABOUT
1.7-1.9 INCHES WOULD MAINTAIN AT LEAST SCATTERED DAYTIME COVERAGE
FROM A SERIES OF MID LEVEL IMPULSES EMBEDDED IN THE WEAKENED
WESTERLY FLOW WELL AS THE SEABREEZE. A SURFACE HIGH WILL DOMINATE
THE GULF NEXT WEEK BRINGING LIGHT WEST TO NORTHWEST FLOW DURING
OVERNIGHT PERIODS AND BECOMING MORE SOUTHERLY IN THE AFTERNOONS NEAR
THE COAST DUE TO THE SEABREEZE. TEMPERATURES NEAR NORMAL.

&&

.AVIATION...[12Z KMOB/KBFM/KPNS TERMINAL FORECAST ISSUANCE]...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE LOCAL
TERMINALS DURING THE NEXT 24 HOURS. MVFR CEILINGS WILL PERIODICALLY
IMPACT THE LOCAL TERMINALS THROUGH THE NEXT 24 HOURS...WITH
VISIBILITY FALLING TO IFR LEVELS AT TIMES DUE TO HEAVY RAIN. WINDS
WILL BECOME SOUTHERLY INCREASING TO 10-15 KNOTS WITH HIGHER GUSTS
THIS AFTERNOON. /21

&&

.MARINE...A MODERATE TO OCCASIONALLY STRONG SOUTHERLY FLOW WILL
CONTINUE THROUGH THE WEEKEND AS HIGH PRESSURE BUILDS OFF THE
SOUTHEAST COAST AND WEAK LOW PRESSURE ADVANCES NORTHEAST ACROSS THE
WESTERN GULF. WINDS AND SEAS SHOULD DECREASE BY EARLY NEXT WEEK AS
SURFACE HIGH PRESSURE BUILDS OVER THE EASTERN GULF OF MEXICO. /32

&&

.FIRE WEATHER....WET. THEREFORE NO HEADLINES. /77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      84  72  89  75 /  90  60  60  30
PENSACOLA   84  74  89  78 /  90  60  70  30
DESTIN      84  74  86  77 /  80  60  60  40
EVERGREEN   85  70  89  72 /  90  60  70  40
WAYNESBORO  84  69  91  72 /  80  50  40  30
CAMDEN      84  69  88  72 /  80  60  70  40
CRESTVIEW   86  70  90  73 /  90  60  70  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR THE FOLLOWING ZONES:
     LOWER BALDWIN...LOWER MOBILE...UPPER BALDWIN...AND UPPER
     MOBILE.

FL...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR THE FOLLOWING ZONES:
     GEORGE...AND STONE.

GM...NONE.
&&
Hazardous weather outlook, Jun 10, 5:32 AM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
632 AM CDT SUN JUN 10 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-111145-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
632 AM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE AREA BEACHES THROUGH
THIS EVENING.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD
ACROSS THE REGION THROUGH TONIGHT. HEAVY RAINFALL WILL BE LIKELY
TODAY...WHICH WILL BRING THE POTENTIAL FOR FLASH FLOODING ACROSS THE
REGION...ESPECIALLY ALONG COASTAL LOCATIONS WHERE RECORD RAINS FELL
YESTERDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR FAR SOUTHEASTERN
MISSISSIPPI...FAR SOUTHWESTERN AND SOUTH CENTRAL ALABAMA AND THE
NORTHWEST FLORIDA THROUGH EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
SPREAD ACROSS THE REGION MONDAY. ADDITIONAL HEAVY RAINFALL MAY BRING
A CONTINUED POTENTIAL FOR FLOODING ACROSS THE AREA THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED.

GMZ630-650-655-670-675-111145-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
632 AM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO STRONG SOUTH TO SOUTHEAST WINDS WILL CONTINUE OVER THE
MARINE AREA THROUGH TONIGHT. SMALL CRAFT SHOULD EXERCISE CAUTION.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE COASTAL
WATERS THROUGH TONIGHT. BRIEF STRONG WIND GUSTS...LOCALLY HIGHER
WAVES...FREQUENT LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS CAN BE
EXPECTED WITH THE STRONGER STORMS. THUNDERSTORMS WILL ALSO BE CAPABLE
OF PRODUCING WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE MARINE
AREA THROUGH MONDAY. A MODERATE TO STRONG SOUTHEAST TO SOUTH
WIND FLOW WILL CONTINUE THROUGH SUNDAY.

In the hours before

Special weather statement, Jun 10, 7:31 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
831 AM CDT SUN JUN 10 2012

ALZ061-063-101415-
UPPER MOBILE AL-LOWER MOBILE AL-
831 AM CDT SUN JUN 10 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MOBILE COUNTY
IN SOUTHWEST ALABAMA THROUGH 915 AM CDT...

AT 826 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 10 MILES NORTHWEST OF GRAND BAY TO 8 MILES
SOUTHEAST OF THEODORE...AND MOVING NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOWNTOWN MOBILE...    MIDTOWN MOBILE...     WEST MOBILE...
  TILLMANS CORNER...    THEODORE...           TANNER WILLIAMS...
  SEMMES...             SATSUMA...            SARALAND...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 6 AND 28. THIS
INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 1 AND 29.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

&&
Special weather statement, Jun 10, 8:16 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
916 AM CDT SUN JUN 10 2012

ALZ053-055-059-062-101445-
ESCAMBIA AL-MONROE AL-UPPER BALDWIN AL-CLARKE AL-
916 AM CDT SUN JUN 10 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
ESCAMBIA...SOUTHWESTERN MONROE...SOUTHEASTERN CLARKE AND NORTHWESTERN
BALDWIN COUNTIES IN SOUTHWEST ALABAMA...THROUGH 945 AM CDT...

AT 916 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 18 MILES NORTH OF CREOLA TO 18 MILES NORTHEAST OF
CREOLA TO 8 MILES NORTH OF BAY MINETTE...AND MOVING NORTHEAST AT 50
MPH.

* THESE STRONG THUNDERSTORMS WILL BE NEAR...
  CARLTON AROUND 930 AM CDT...
  WALKER SPRINGS AROUND 935 AM CDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 33 AND 46.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

&&
Special weather statement, Jun 10, 8:39 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
939 AM CDT SUN JUN 10 2012

ALZ060-101515-
COVINGTON AL-
939 AM CDT SUN JUN 10 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COVINGTON COUNTY IN
SOUTHWEST ALABAMA...THROUGH 1015 AM CDT...

AT 938 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ANDALUSIA...OR
4 MILES SOUTHWEST OF HEATH...AND MOVING NORTH AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GANTT AROUND 950 AM CDT...
  ROSE HILL AROUND 1000 AM CDT...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&
Special weather statement, Jun 10, 8:45 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
945 AM CDT SUN JUN 10 2012

ALZ053-055-059-101545-
ESCAMBIA AL-MONROE AL-CLARKE AL-
945 AM CDT SUN JUN 10 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ESCAMBIA...
MONROE AND SOUTHEASTERN CLARKE COUNTIES IN SOUTHWEST ALABAMA...
THROUGH 1045 AM CDT...

AT 945 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 19 MILES SOUTH OF JACKSON TO 17 MILES WEST OF
FRISCO CITY TO 9 MILES WEST OF ATMORE...AND MOVING NORTHEAST AT 45
MPH.

* LOCATIONS IMPACTED INCLUDE...
  POARCH CREEK RESERVATION...                 ROCKVILLE...
  WHATLEY...            WALKER SPRINGS...     GROVE HILL...
  CARLTON...            VREDENBURGH...        URIAH...
  PETERMAN...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 48 AND 60.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

&&

The radar

The Mobile radar (KMOB), 70 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Baldwin

When
June 10, 9:00 AM CST to 9:01 AM CST
Where
Baldwin County, Gulf Shrs
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.280, -87.680

A 10 year old boy was struck by lightning at the Gulf State Park Pavilion on East Beach Boulevard. He was transported to a local hospital in critical condition. A few days later hospital officials reported the boy's condition had stabilized and he had survived the lightning strike.

Thunderstorm Wind, Monroe

When
June 10, 9:37 AM CST to 9:39 AM CST
Where
Monroe County, Monroeville
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.520, -87.330

Winds estimated at 60 mph downed a tree on a house and caused one injury.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398075, 398069.